Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 32, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 12, 2016, 4:05 PM EDT for Chesterfield County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2016, 4:05 PM EDT (20:05 UTC)
- Expired
- May 12, 2016, 4:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:27 PM EDT | HAIL 1 | Chesterfield, SC | QUARTER SIZE HAIL REPORTED IN THE CITY OF CHESTERFIELD. REPORT RECEIVED VIA SOCIAL MEDIA . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
739
WUUS52 KCAE 122005
SVRCAE
SCC025-122045-
/O.NEW.KCAE.SV.W.0032.160512T2005Z-160512T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EDT THU MAY 12 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 445 PM EDT
* AT 405 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF CHESTERFIELD...OR 17 MILES WEST OF CHERAW...MOVING NORTHEAST AT 10
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHESTERFIELD...RUBY AND PATRICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3447 8014 3466 8032 3481 8009 3461 7990
TIME...MOT...LOC 2005Z 240DEG 9KT 3462 8019
HAIL...1.00IN
WIND...60MPH
$$
HC1 follow-up statement
196 WWUS52 KCAE 122028 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 428 PM EDT THU MAY 12 2016 SCC025-122045- /O.CON.KCAE.SV.W.0032.000000T0000Z-160512T2045Z/ CHESTERFIELD SC- 428 PM EDT THU MAY 12 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR NORTHEASTERN CHESTERFIELD COUNTY... AT 428 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHESTERFIELD... OR 10 MILES WEST OF CHERAW...MOVING NORTHEAST AT 10 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... CHESTERFIELD...RUBY AND PATRICK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3451 8007 3470 8026 3481 8009 3461 7990 TIME...MOT...LOC 2028Z 223DEG 15KT 3473 8007 HAIL...0.88IN WIND...60MPH $$ CJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:51 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 12, 2:51 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Columbia SC 251 PM EDT THU MAY 12 2016 .SYNOPSIS... An approaching cold front will cross the forecast area Friday morning. Showers and thunderstorms ahead of the front will affect the area through midday Friday. Another cold front with little moisture will cross the area Saturday. Drier and cooler air will overspread the region for the weekend. The chance for showers and thunderstorms will return Tuesday as moisture returns ahead of an approaching low pressure system. && .NEAR TERM /THROUGH TONIGHT/... Upper trough over central NOAM, with upper ridge near the east coast/E Canada. Nearly stationary surface front currently stretches across southern NC, with the appearance of another remnant boundary or two elsewhere across our region. As mean upper trough progresses to the east, models indicate a pair of upper short waves ahead of it will move east across our region this afternoon and tonight. Atmospheric moisture has increased a little over our forecast area (FA) as compared to yesterday, though forecast soundings indicate LFC heights and convective temps will still be a little on the high side. Latest high resolution models generally suggest convection this afternoon will initially form along the aforementioned boundaries, with additional activity developing elsewhere later due to approaching short wave, outflows, and sea breeze. So, scattered convection with chance pops still appears in order. Convective analysis indicates generally moderate instability values progged for this afternoon and evening, with relatively low wet bulb zero heights and moderate to strong DCAPE values. spc has region in marginal risk. potential exists for isolated severe thunderstorms producing hail/strong wind gusts. Expect severe potential to decrease overnight as instability diminishes, however the cold front will be moving into the mountains during the early morning hours. With the forcing associated with the front and upper impulse, scattered showers and possible thunderstorms expected to continue overnight. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Cold front will move east of the forecast area by early afternoon Friday. Downslope winds along with a drier and stable air mass will overspread the region from west to east Friday afternoon. Kept chance pops cross the area ahead the front Friday morning...with pops decreasing during the afternoon. Low pressure crossing the Great Lakes region will push a weak cold front through area Saturday afternoon. Given limited moisture and dynamics...no precipitation is expected with the frontal passage. Could see some increase in clouds as precipitable water increases to around one inch. Temperatures will be in the middle to upper 80s for daytime highs with overnight lows in the 50s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Dry weather and seasonable temperatures are forecast Sunday and Monday as surface high pressure builds across the region. Moisture increases Monday night as warm front lifts through the area. Both the GFS and ECMWF depict a cold front approaching the area Wednesday and Thursday. Have indicated a chance for showers and thunderstorms Tuesday through Thursday. Near normal temperatures Tuesday becoming above normal Wednesday and Thursday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR conditions expected outside of scattered showers and thunderstorms this afternoon through tonight. Diurnal heating, an approaching upper impulse, and surface boundaries will provide potential for scattered showers and thunderstorms this afternoon and evening, possibly continuing into tonight. At this time, will concentrate on the near term, and will handle threat with vcts/vcsh, until confidence of precipitation specifically affecting the terminals warrants a stronger mention. Cloud cover may preclude significant fog late tonight/friday morning, so no mention in the TAFS at this time. However, if any rain occurs at the terminals later today and tonight, and some breaks in the clouds occur late tonight, some fog could be possible, the threat of which would be better determined in later taf issuances. EXTENDED AVIATION OUTLOOK...Chance of showers and possible thunderstorms Friday with the passage of an upper impulse and surface front. No impacts to aviation expected Saturday through Monday, although breezy conditions may be possible late Saturday and early Sunday with the passage of a dry cold front. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 12, 5:39 AM EDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 539 AM EDT THU MAY 12 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 539 AM EDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. DAMAGING WIND GUSTS AND HAIL WITH BE THE MAIN SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FRIDAY. DAMAGING WIND GUSTS AND HAIL WITH BE THE MAIN SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 12, 2:49 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 WNW CHERRYVALE 33.96N 80.49W
05/12/2016 E0.75 INCH SUMTER SC OTHER FEDERAL
3/4 INCH HAIL REPORTED BY OBSERVER AT SHAW
AFB.
&&
DALocal storm report, May 12, 2:54 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND GST 1 NW CHERRYVALE 33.97N 80.48W
05/12/2016 M50 MPH SUMTER SC ASOS
49.5 MPH (43 KTS) REPORTED BY SHAW AFB ASOS
&&
DALocal storm report, May 12, 3:18 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
318 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM TSTM WND DMG 7 SSE FORT JACKSON 33.95N 80.84W
05/12/2016 RICHLAND SC PUBLIC
TREE DOWN AT HORRELL HILL FD. ESTMD 60 KT
GUST. PEA-SIZE HAIL
&&
DASpecial weather statement, May 12, 3:27 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
327 PM EDT THU MAY 12 2016
SCZ016-122000-
CHESTERFIELD-
327 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHESTERFIELD
COUNTY...
AT 327 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHESTERFIELD...OR 10
MILES WEST OF CHERAW...MOVING EAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHERAW...CHESTERFIELD...RUBY AND MCFARLAN.
LAT...LON 3460 8019 3474 8026 3481 8008 3481 7994
3477 7993 3474 7989 3469 7987 3467 7985
3462 7983
TIME...MOT...LOC 1927Z 260DEG 8KT 3468 8009
CJRLocal storm report, May 12, 3:30 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 9 ESE PATRICK 34.51N 79.91W
05/12/2016 E0.88 INCH CHESTERFIELD SC FIRE DEPT/RESCUE
&&
DALocal storm report, May 12, 3:39 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
339 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 1 SSE LUGOFF 34.21N 80.68W
05/12/2016 E0.25 INCH KERSHAW SC PUBLIC
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:26 PM EDT | Special Weather Statement | CAE | Richland | 34 min |
| May 12, 1:40 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 35 min |
| May 12, 1:49 PM EDT | Special Weather Statement | CAE | Chesterfield | 26 min |
| May 12, 2:04 PM EDT | Special Weather Statement | CAE | Sumter | 26 min |
| May 12, 2:16 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 44 min |
| May 12, 3:27 PM EDT | Special Weather Statement | CAE | Chesterfield | 33 min |
| May 12, 4:09 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 111 min |
| May 12, 7:28 PM EDT | Special Weather Statement | CAE | Newberry | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.